Vancomycin and Linear Iga Bullous Dermatosis

1Unity Health System, Rochester, NY
2Unity Health System, Rochester, NY
3Unity Health System, Rochester, NY
4Unity Health System, Rochester, NY

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 473

Case Presentation:

Linear IgA bullous dermatosis is a rare autoimmune blistering disorder. Most cases are idiopathic but medications, infections and malignancies have also been reported. Although a variety of medications have been implicated in drug‐induced linear IgA bullous dermatosis, vancomycin is the most common associated drug. We present an 80‐year‐old woman with squamous cell cervical cancer was admitted to our hospital with lethargy and vaginal bleeding. She underwent a hysterectomy and was receiving external beam radiation. Initial investigation showed hemoglobin of 9.9 gm/dL, WBC of 31,000 with 95% segmented cells, and chest x‐ray showed right lower lobe infiltrate. She was treated with vancomycin and piperacillin‐tazobactam for health care–associated pneumonia. Despite completing 2 weeks of antibiotics, her leukocytosis persisted. She soon developed clostridium difficile colitis (CDI) and was started on oral vancomycin. After 35 days of hospitalization, the patient developed nonpruritic ecchymotic plaques, several tense bullae and clear yellow vesicles on her lower abdomen. There was no mucous membrane involvement. Dermatology service was consulted. Perilesional full thickness punch biopsy specimens were obtained. Histopathology showed areas of necrotic epidermis, hemorrhagic necrosis with sparse eosinophilic infiltrate in the dermis. Immunofluorescence studies were consistent with linear IgA bullous dermatosis (LABD). The patient received topical betamethasone, silver sulfadiazine, Bactroban, and local skin care. Her oral vancomycin was changed to oral metronidazole. Patient continued to receive radiation therapy. On day 45 of hospitalization, her skin lesions and leukocytosis resolved. This patient's skin lesions were temporally related to vancomycin confirming our diagnosis of vancomycin‐related LABD. Her lesions resolved after stopping vancomycin despite continuing to have the malignancy and radiation treatment

Discussion:

Different skin reactions due to vancomycin have been reported in the literature. LABD can appear from 1 day to 1 month from the time of initial vancomycin administration. The occurrence is not dose dependent, and the severity of the reaction does not correlate with serum vancomycin levels. The main treatment is stopping the offending medication, which is followed by spontaneous remission and clearance of immune deposits. There has been a significant increase in the awareness about health care–associated infections.

Conclusions:

Vancomycin has become a frequent antibiotic choice due to multi‐drug resistant organisms associated with these infections. Awareness of vancomycin‐related LADB can avert potential serious morbidity associated with this disorder.

To cite this abstract:

Ramesh N, Magno A, Lingutla D, Khan A. Vancomycin and Linear Iga Bullous Dermatosis. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 473. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/vancomycin-and-linear-iga-bullous-dermatosis/. Accessed November 18, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.